Tornadoes · United States · Texas · 2024
Unrated tornado, Nazareth, Texas, September 21, 2024
This Unrated tornado ran 1.3 miles across Castro County on September 21, 2024, touching down at 6:45 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 21, 2024
- Touchdown
- 6:45 PM CDT (23:45 UTC)
- Lifted
- 6:47 PM CDT (23:47 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Castro County
- Touchdown point
- 34.602, -102.131
- Lift-off point
- 34.608, -102.109
- Record number
- 2409211745-01
What the Weather Service recorded
A strong upper level low pressure system moving across the southwestern United States into the four-corners region brought ample lift to create scattered thunderstorms late in the afternoon of the 21st. Thunderstorms initially developed across eastern New Mexico by mid-afternoon in response to the approaching upper level system and moderate boundary layer instability. These thunderstorms moved into the extreme southwestern Texas Panhandle late in the afternoon producing large hail up to two inches in diameter and several severe wind gusts. Hail up to two inches in diameter in Dimmitt destroyed numerous car windshields. Several gustnadoes were observed along the leading edge of activity as it tracked across the area. Increasing low level shear, due to a low level jet, interacted with the inflow to a thunderstorm east of Dimmitt (Castro County) producing a brief tornado in an open field. Although storms were moving quickly during the late afternoon through early evening, repeated rounds of storms created flash flooding in and around Dimmitt and flooding in isolated other locations.
Local broadcast media relayed a video report of a tornado in an open field approximately four miles north of Nazareth.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
31 minutes of warning. NWS LUB issued a tornado warning for this county at 23:14 UTC, 31 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:32 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:03 UTC | 09:22 UTC | Flood Watch | LUB |
| 20:32 UTC | 04:00 UTC | Severe Thunderstorm Watch | LUB |
| 21:59 UTC | 23:00 UTC | Severe Thunderstorm Warning | LUB |
| 22:52 UTC | 23:45 UTC | Severe Thunderstorm Warning | LUB |
| 23:14 UTC | 23:45 UTC | Tornado Warning | LUB |
| 23:30 UTC | 00:15 UTC | Severe Thunderstorm Warning | LUB |
| 23:44 UTC | 00:30 UTC | Severe Thunderstorm Warning | LUB |
| 23:51 UTC | 02:00 UTC | Flash Flood Warning | LUB |
| 04:27 UTC | 04:44 UTC | Severe Thunderstorm Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:06 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Sep 21, 6:41 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 21, 6:41 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 641 PM CDT Sat Sep 21 2024 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 205 PM CDT Sat Sep 21 2024 Isolated to scattered showers and weak storms have developed this morning across portions of the far southwest Texas Panhandle and western South Plains. This precipitation activity will remain weak with little to no threats outside of lightning. As of noon today, the main forcing for ascent remains across western/central New Mexico still as the upper low enters the Four Corners region this afternoon with the 60-70 knot jet core stretched across New Mexico. Increasing southerly low-level moisture is present this afternoon on visible satellite with streams of scattered to broken shallow cumulus advecting northward into the forecast area. Temperatures are warming across the forecast area today into the 80s and lower 90s. The high clouds over the western forecast zones are breaking to allow for increased daytime surface heating, which will help to support destabilization this afternoon. A tongue of 700mb theta-e moisture will develop across eastern New Mexico as the 700mb winds turn more southwesterly. Height falls with the approaching upper low will help to cool temperatures aloft and support convective storm development. At the surface, a weak boundary is presently draped across the Texas Panhandle ahead of the cold front farther north in Colorado with the associated surface low in western Kansas. Moist southerly surface winds will become breezy this afternoon with a tightening of pressure gradients across the area. Deep convection is expected to develop this afternoon across eastern New Mexico with increasing instability due to strong ascent, increased moisture and warming surface temperatures. Initially the best corridor for severe storms will be along the New Mexico and Texas state line where MLCAPE values will be in excess of 1500-2000 J/kg, along with bulk shear values around 40-50 knots. Timing still remains around 4-7 PM for areas across the far southwest Texas Panhandle and western South Plains. Given modest lapse rates around 7 degC/km and the strong synoptic scale forcing, the main threats with this timeframe of storms will be large hail up to golf balls and damaging wind gusts up to 70 mph. Storms will move quickly east- northeast through the evening hours at around 20-30 mph. Storms will near the I-27 corridor and approach the Caprock Escarpment near 7-10 PM this evening as the hail threat will slowly begin to lower. However, the tornado threat will increase as backing low-level winds ramp with 0-3km and 0-1km shear values around 20-30 knots and 15-20 knots, respectively. Additionally, the surface boundary over the Texas Panhandle this afternoon may slide southward this evening and become an area of concern for storms to latch on to. Thus the tornado threat is nonzero and a brief tornado or two may be possible. The area of greatest concern for a tornado would once again be along this surface boundary, which current high-res models want to drape across the far southeast Texas Panhandle down to the northern South Plains. This placement would remain just north of the City of Lubbock, but could easily be placed north or south by 50-100 miles. So this will be our most watched actively changing area of concern this afternoon/evening. Storms are expected to continue eastward late tonight into the far southeast Texas Panhandle and Rolling Plains after 10 PM. However, storm coverage is likely to begin decreasing from south to north with the highest chances for storms across the northeast portions of the forecast area. The threat for hail will likely diminish with the main threat being damaging wind gusts. Once again that lingering boundary will be monitored for any storms that may latch and attempt to produce a tornado with the modest low-level wind shear during the overnight hours. The cold front will approach the far southern Texas Panhandle during the overnight hours tonight with additional shower and thunderstorm development likely along the boundary as it pushes southward into the morning hours tomorrow. Thus, additional rounds of storms are expected from north to south into tomorrow morning. The threat for severe weather will remain lower than this evening, but strong gusty winds cannot be ruled out. Temperatures will remain cool tonight in the mid 50s to upper 60s across much of the forecast area with the passing cold front and precipitation. Precipitation chances will diminish from north to south tomorrow with another potential for strong to severe storms tomorrow afternoon across the Rolling Plains. Temperatures across the Rolling Plains will warm into the lower 80s ahead of the frontal passage, which will give way to increased convective instability. Additionally, there will be some ascent aloft as the upper low ejects northeastward and puts the right entrance region of the 40-50 knot jet streak over the aforementioned area. Large hail up to the size of quarters and damaging wind gust up to 60 mph remain the main threats at this time. Last but not least, a Flood Watch will be issued for this afternoon and through tomorrow morning. PWATs are near 1.5" to 1.75", which will easily support heavy rainfall with any storm that develops. Additionally, multiple rounds of training storms over the far southern Texas Panhandle leads to concerns of flooding with potential QPF values in excess of 2-4". Any storm that develops could also easily produce over an inch of rain and localized flooding concerns. && .LONG TERM... (Sunday night through next Friday) Issued at 205 PM CDT Sat Sep 21 2024 Rain chances are expected to diminish and move southeast Sunday night into early Monday as the front continues to push southeast. Lowered pops slightly after midnight in part of the area to remove mention from forecast. After a sunny mild Monday, the NBM continues to show relatively high pops on Tuesday as an upper trough digs south into the area. The 12Z operational GFS is more open with the trough than many of the ensemble members and would suggest drier weather for Tuesday into Wednesday. At this point we will continue with the NBM pops which more closely match the majority of the guidance and shows pops on the order of 30-50 percent. Those rain chances continue into Wednesday and then diminish for the later part of the week. The forecast starting Wednesday remains uncertain and is dependent on the upper trough which may cut off into a closed low in the southern plains. && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Sat Sep 21 2024 A complex weather situation is unfolding across the region through tomorrow afternoon. Isolated to scattered thunderstorms were moving eastward towards the terminals early this evening. KPVW stands the best chance in the near term of seeing thunderstorm activity. Additional thunderstorms farther to the southwest may affect KLBB late this evening. A cold front will then move through the region Sunday morning bringing a northerly wind shift and low CIGS to all TAF sites. CIGS are generally expected to remain in MVFR but there is a slight chance of dropping into IFR. Additional thunderstorm activity is anticipated along the cold front but uncertainty is too high to mention in the TAF at the moment. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for TXZ021>025. && SHORT TERM...11 LONG TERM....04 AVIATION...01
Hazardous weather outlook, Sep 21, 2:05 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 205 PM CDT Sat Sep 21 2024 TXZ021>044-221915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 205 PM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorm chances increase this afternoon and evening near the New Mexico and Texas state line. Locally heavy rainfall may lead to flooding. Strong to severe thunderstorms will be possible over the western South Plains and far southwestern Texas Panhandle. Hail up to golf ball size, wind gusts up to 70 mph, and a tornado or two will all be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms are likely to redevelop Sunday morning along a cold front. The greatest potential for heavy rain along with a few strong or severe thunderstorms is expected along and east of the I27 corridor. Widespread showers and storms with heavy rain at times may develop on Tuesday.
In the hours before
Local storm report, Sep 21, 5:15 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
515 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail 4 N Bovina 34.58N 102.89W
09/21/2024 E0.75 Inch Parmer TX Storm Chaser
&&
JDVLocal storm report, Sep 21, 5:29 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
529 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 2 SW Dimmitt 34.53N 102.34W
09/21/2024 E1.75 Inch Castro TX Law Enforcement
&&
JDVLocal storm report, Sep 21, 5:56 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
556 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail Dimmitt 34.55N 102.32W
09/21/2024 E2.00 Inch Castro TX Law Enforcement
&&
JDVThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
11.8 hours before the tornado, 79 km from the path. September 21, 2024.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -153 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.3 K/km
Amarillo Airport, TX (KAMA), 00:00Z
0.2 hours after it, 79 km from the path. September 22, 2024.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -170 J/kg
- Surface CAPE
- 229 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Hereford (HRX), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 72.7 | 69.3 | 50° 9 kt | 1012.5 | ||
| 22:15 UTC | 70 | 70 | 60° 9 kt | 1011.9 | ||
| 22:35 UTC | 69.8 | 69.8 | 40° 9 kt | 1012.9 | -RA | |
| 22:55 UTC | 68 | 68 | 30° 12 kt | 1012.2 | -RA | |
| 23:15 UTC | 67.3 | 67.3 | 40° 7 kt | 1013.5 | -RA | |
| 23:35 UTC | 66.7 | 66.7 | 30° 8 kt | 1014.6 | RA | |
| 23:55 UTC | 66 | 66 | 50° 7 kt | 1014.2 | -RA | |
| 00:15 UTC | 65.3 | 65.3 | 50° 10 kt | 1013.9 | -RA | |
| 00:35 UTC | 65.3 | 65.3 | 40° 14 kt | 20 | 1013.9 | RA |
| 00:55 UTC | 64.8 | 64.8 | 30° 10 kt | 1014.2 | ||
| 01:15 UTC | 65.3 | 65.3 | 40° 6 kt | 1014.6 | +RA | |
| 01:35 UTC | 65.5 | 65.5 | 20° 8 kt | 1014.6 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the touchdown began at 23:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:25 UTC | HAIL 1.75 | 2 Sw Dimmitt | Castro, TX | |
| 22:25 UTC | HAIL 2 | Dimmitt | Castro, TX | |
| 23:43 UTC | HAIL 1.5 | 8 Sse Canyon | Randall, TX | Picture sent through social media of accumulating hail along I-27 between Canyon and Happy. Biggest hail stones measured were ping pong ball size. |
| 23:45 UTC | TORNADO | 4 N Nazareth | Castro, TX | |
| 23:58 UTC | TSTM WND GST 69 | 3 N Hart | Castro, TX | Measured by the TTU mesonet. |
| 00:03 UTC | FLASH FLOOD | 5 Wnw Dimmitt | Castro, TX | Water over the roadway along FM 2392 and FM 1055 northwest of Dimmitt. Street flooding in Dimmitt. |
| 00:32 UTC | TSTM WND GST 73 | 2 Ene Tulia | Swisher, TX | Measured by TTU mesonet. |
| 02:06 UTC | FLOOD | 5 W Olton | Lamb, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 21, 2024
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 21 | 2:13 PM MDT | Unrated | Torrance, NM | 1.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.